CHF question

  1. What do you do if your patient has: coarse breathsounds, low Spo2, tachypnea, high BNP and low EF indicating CHF but also a low BP, anemia, tachyardia, and declining urine output? I know that pulmonary edema is a concern but don't you still need to support them with fluids/blood to maintain a MAP>60 and urine output?
    •  
  2. 6 Comments

  3. by   jmgrn65
    patient needs lasix, to get rid of the extra fluid. He sats will go up. giving fluids to chf pt is difficult and a very fine line it is very easy to overload and takes awhile to dry out.
    Depending on how anemic giving PRBC will help.
    Albumin and Lasix is sometimes a choice as it gives volume without all the fluids.
  4. by   ghmccart
    in one word :spin: [font=lucida console]optimize

    this pt maybe has an ef of 23 lets say, bad pump=all the things you listed. diuretic would be good as a part of the therapy, but this pt could possible benefit from an inotropic medication like dobutamine or milrinone. increasing the pump performance will increase o2 and uo, and idealy decrease pulm edema/resp distress. fluid restricions and a low na diet will help to. and another though. perhaps this pt heart has failed to the point that he is out of syncrony, meaning the electricity traveling through the r/l side of his heart is not hitting the ventricles at the same time so his pumps dont work in harmony. a biventricular pacemaker could give him the snyrony he needs and with the right meds he could be "optimized". but dont take my word for it, i only have one measly year under my belt and i know there is a lot more chf information around. maybe try a good text book, or ask a nice cardiologist would be cool to do.:spin: by the way, good question!
  5. by   deeDawntee
    Dobutamine may be needed to help the "sqeeze" of the heart. Perhaps even other pressors to get him through an emergent situation so that he can tolerate diuretics. Low dose dopamine may stimulate the kidneys. There are a myriad of options as far as hemodynamic drips are concerned. How are his ABG's? Bipap may be needed. Pacers are often effective depending on the type of heart failure etc.
  6. by   Dinith88
    Quote from ghmccart
    in one word :spin: [font=lucida console]optimize

    this pt maybe has an ef of 23 lets say, bad pump=all the things you listed. diuretic would be good as a part of the therapy, but this pt could possible benefit from an inotropic medication like dobutamine or milrinone. increasing the pump performance will increase o2 and uo, and idealy decrease pulm edema/resp distress. fluid restricions and a low na diet will help to. and another though. perhaps this pt heart has failed to the point that he is out of syncrony, meaning the electricity traveling through the r/l side of his heart is not hitting the ventricles at the same time so his pumps dont work in harmony. a biventricular pacemaker could give him the snyrony he needs and with the right meds he could be "optimized". but dont take my word for it, i only have one measly year under my belt and i know there is a lot more chf information around. maybe try a good text book, or ask a nice cardiologist would be cool to do.:spin: by the way, good question!
    the point about bi-ventricular pacemekers is valid...but, bi-v pacemakers are not indicated for 'rescue'-type situations (someone with acutely decompensated chf). once stabilized, bi-v can then be considered.
  7. by   haji
    yeah, I was more concerned about his hypotension than anything else. He got 40 of lasix after his first unit of prbc's, then he put out 900 of urine. Then I called the MD while giving his 2nd unit of blood because I was concerned about giving lasix with his MAP in the 50's.
    I called her a couple more times that night b/c low bp. At shift change he finally got started on dopamine at 5 and his bp improved right before his HR shot up to 130 from 100. I turned off the dopamine and his heart and bp came back down.
    He had made 100 of urine in the last 6 hours. So I'm thinking this guy needed fluid before dopamine. But what I wonder is: if you are trying to rehydrate him what's the point of diuresing him at the same time. Are you hoping that the blood/albumin/etc will stay in the vascular space and you can get rid of the fluid in his lungs with the diuretic?
  8. by   Christie RN2006
    If albumin didn't work, could they maybe try hespan or some other volume expander? There are other vasopressors that would probably work better for this patient like neo... it has less effect on the heart rate.

close